Alert archive / Colorado / Flash Flood Warnings in 2020
Flash Flood Warning 32, NWS Pueblo, CO
NWS Pueblo, CO issued this flash flood warning at Jul 19, 2020, 1:29 PM MDT for Chaffee County, Fremont County, Saguache County, Colorado. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2020, 1:29 PM MDT (19:29 UTC)
- Expired
- Jul 19, 2020, 3:48 PM MDT
- In force
- 2 hr
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Chaffee County, CO, Fremont County, CO, Saguache County, CO
The radar
The Pueblo radar (KPUX), 157 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 7.5 hours before the alert went out and 231 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3075 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 26 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
652
WGUS55 KPUB 191929
FFWPUB
COC015-043-109-192230-
/O.NEW.KPUB.FF.W.0032.200719T1929Z-200719T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pueblo CO
129 PM MDT Sun Jul 19 2020
The National Weather Service in Pueblo has issued a
* Flash Flood Warning for...
Southeastern Chaffee County in central Colorado...
Western Fremont County in central Colorado...
Northeastern Saguache County in central Colorado...
* Until 430 PM MDT.
* At 127 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Around three tenths inch of rain
has already fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Heavy rain producing
flash flooding.
SOURCE...Radar indicated.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flooding include...
Decker Burn Scar.
Excessive rainfall over the burn scar will result in debris flow
moving through the Bear Creek drainage. The debris flow can consist
of rock, mud, vegetation and other loose materials.
This includes the following streams and drainages...
Rock Creek, Alder Creek, South Arkansas River, Arkansas River, Lone
Tree Creek, Dorsey Creek, Bear Creek and San Luis Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3845 10594 3839 10595 3839 10606 3846 10604
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...0.50-1 INCHES IN 1 HOUR
$$
Heavener3 follow-up statements
359
WGUS75 KPUB 192005
FFSPUB
Flash Flood Statement
National Weather Service Pueblo CO
205 PM MDT Sun Jul 19 2020
COC015-043-109-192230-
/O.CON.KPUB.FF.W.0032.000000T0000Z-200719T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chaffee CO-Fremont CO-Saguache CO-
205 PM MDT Sun Jul 19 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MDT FOR
SOUTHEASTERN CHAFFEE...WESTERN FREMONT AND NORTHEASTERN SAGUACHE
COUNTIES...
At 203 PM MDT, Doppler radar indicated thunderstorms producing heavy
rain moving across the warned area. Around one half inch of rain has
already fallen in the San Luis, Dorsey, and Lone Tree Creek
drainages. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Life threatening flash flooding. Heavy rain producing flash
flooding.
SOURCE...Radar indicated.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Excessive rainfall over the burn scar will result in debris flow
moving through the San Luis, Dorsey, and Lone Tree Creek drainages.
The debris flow can consist of rock, mud, vegetation and other loose
materials.
Some locations that will experience flooding include...
Decker Burn Scar.
This includes the following streams and drainages...
Rock Creek, Alder Creek, South Arkansas River, Arkansas River, Lone
Tree Creek, Dorsey Creek, Bear Creek and San Luis Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3845 10594 3839 10595 3839 10606 3846 10604
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...0.50-1 INCHES IN 1 HOUR
$$
Heavener463
WGUS75 KPUB 192115
FFSPUB
Flash Flood Statement
National Weather Service Pueblo CO
315 PM MDT Sun Jul 19 2020
COC015-043-109-192230-
/O.CON.KPUB.FF.W.0032.000000T0000Z-200719T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chaffee CO-Fremont CO-Saguache CO-
315 PM MDT Sun Jul 19 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM MDT FOR
SOUTHEASTERN CHAFFEE...WESTERN FREMONT AND NORTHEASTERN SAGUACHE
COUNTIES...
At 311 PM MDT, Doppler radar indicated light rain falling across the
warned area as heavier thunderstorms have already moved through.
Around one half inch of rain fell in earlier storms. Flash flooding
may be ongoing with the earlier rains.
HAZARD...Life threatening flash flooding. Heavy rain producing flash
flooding.
SOURCE...Radar indicated.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Excessive rainfall over the burn scar will result in debris flow
moving through the Lone Tree, San Luis, and Dorsey Creek drainages.
The debris flow can consist of rock, mud, vegetation and other loose
materials.
Some locations that will experience flooding include...
Decker Burn Scar.
This includes the following streams and drainages...
Rock Creek, Alder Creek, South Arkansas River, Arkansas River, Lone
Tree Creek, Dorsey Creek, Bear Creek and San Luis Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.
Move away from recently burned areas. Life-threatening flooding of
creeks, roads and normally dry arroyos is likely. The heavy rains
will likely trigger rockslides, mudslides and debris flows in steep
terrain, especially in and around these areas.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3845 10594 3839 10595 3839 10606 3846 10604
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
Heavener385 WGUS75 KPUB 192148 FFSPUB Flash Flood Statement National Weather Service Pueblo CO 348 PM MDT Sun Jul 19 2020 COC015-043-109-192158- /O.CAN.KPUB.FF.W.0032.000000T0000Z-200719T2230Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Chaffee CO-Fremont CO-Saguache CO- 348 PM MDT Sun Jul 19 2020 ...THE FLASH FLOOD WARNING FOR SOUTHEASTERN CHAFFEE...WESTERN FREMONT AND NORTHEASTERN SAGUACHE COUNTIES IS CANCELLED... Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 3845 10594 3839 10595 3839 10606 3846 10604 $$ Heavener
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 11:33 AM MDT, 1 hour 56 minutes earlier.
Area forecast discussion, Jul 19, 11:33 AM MDT, 1 hour 56 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 1133 AM MDT Sun Jul 19 2020 .SHORT TERM...(Today and tonight) Issued at 418 AM MDT Sun Jul 19 2020 Currently... Quite a bit of mid and upper level cloudiness was noted over the lower elevations at 3 AM this morning. A couple of light showers were scattered across the plains, with a few IC flashes as shown by the GLM. This shower and cloudiness activity was associated with a front that has pushed across the region earlier this evening. This front has pushed moisture back into the region with 50 dewpts noted across most of the plains. 40s were noted in the San Luis valley with 30s in the rest of the valleys. Today... Cooler weather with more showers and storms are likely to occur over the area today as more instability is over the region with the increased low level moisture. Favorable upslope flow combined with modest mid level NW flow aloft will set up a favorable shear pattern, so a few marginally severe storms are possible over the area this afternoon and evening. SPC has the area outlooked in a marginal category and this looks about right given the forecasted environmental shear and cape values that will be over the region later today. The primary severe weather threat today will be hail up to quarters and wind gusts to 60 mph. With increased moisture over the interior, a flash flood watch was issued yesterday for the burn scars across the Wet mtn and Sangre de Cristo region. Confidence is not overly high regarding this watch, but given the available moisture over the region, the potential for heavy rain over the burn scars will be with us today. Max temps will be in the 80s to lower 90s across the plains this afternoon, with 80s in the valleys. Tonight... Showers and storms, some potentially marginally severe, will move across the plains this evening, with most if not all of the activity exiting the state into KS by midnight. No low cigs are expected over the region late tonight. Mins tonight will fall into the U50s and 60s plains with 40s in the valleys. \/Hodanish .LONG TERM...(Monday through Saturday) Issued at 418 AM MDT Sun Jul 19 2020 Monday-Tuesday...Weak west to northwest flow aloft continues across the region through the early portion of the week, as a large area of upper level high pressure stretching from the southern High Plains through the southern and central Rockies and into the southern Great Basin and Desert Southwest, remains intact. Models continue to indicate drier air in place across the Intermountain West filtering into the Rockies on Monday, with more weak energy and embedded moisture moving through the ridge into the Rockies on Tuesday. With that said, there looks to be enough residual moisture to work with strong summer sunshine to support isolated to scattered showers and storms Monday afternoon and evening. Monday's convection, however looks to be more high based, with more inverted V soundings indicated across the high valleys and into the I-25 Corridor, with the best coverage of storms over the higher terrain. Further east, convection looks to be capped on Monday, however can't rule out a few storms through the late afternoon and early evening hours. On Tuesday, there looks to be better coverage of storms, especially across over and near the higher terrain, with any convection the far eastern plains likely capped through the late afternoon once again. With the weak flow aloft, locally heavy rainfall could lead to localized flash flooding, mainly if storms develop or move across the area burn scars. Temperatures to be around seasonal levels through this period, with highs in the mid 80s to mid 90s across the plains, and in the 60s to lower 80s across the higher terrain. Wednesday-Saturday...Latest model runs continue to indicate flow aloft becoming more south to southwest through the middle of the week and into early next weekend, as a broad upper trough developing across the West Coast shunts the upper high south and east of the Rockies. This will open the door to more subtropical moisture to filter into western and central Colorado through the rest of the extended period. This will lead to increasing coverage of daily showers and storms through the period, with the best chances of wetting rains over and near the higher terrain. Further east, convection looks to be capped through most of the day, with the potential more isolated storms through the late afternoon and early evening hours. With generally weak steering flow aloft, locally heavy rainfall and the potential for flash flooding will remain the main risks with storms through next week. Temperatures through the period to remain around seasonal averages. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1132 AM MDT Sun Jul 19 2020 Showers and thunderstorms will be in the vicinity of KALS, KCOS, and KPUB this afternoon. If a storm develops over any of the terminals, erratic and gusty winds are possible, as well as MVFR and IFR conditions. Storms are expected to move out of the vicinity of the terminals by around 1800-1900 MDT, then VFR conditions are expected throughout the rest of the forecast period. && .PUB WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 9 PM MDT this evening for COZ072>075-079- 080. && SHORT TERM...HODANISH LONG TERM...MW AVIATION...SKELLY
Hazardous weather outlook, Jul 19, 11:34 AM MDT, 1 hour 55 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1134 AM MDT Sun Jul 19 2020 COZ058>089-093>099-201745- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1134 AM MDT Sun Jul 19 2020 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight Scattered showers and thunderstorms will develop over the entire region this afternoon and last into this evening. Some of the storms over the plains will have the potential to become marginally severe producing winds to 60 mph and hail up to the size of quarters. Over the mountains, slow moving storms will have the potential to produce locally heavy rain, which will have the potential to cause flash flooding over the numerous burn scars. .DAYS TWO THROUGH SEVEN...Monday through Saturday There will be daily chances of afternoon and evening thunderstorms across south central and southeast Colorado Monday through Saturday. The best coverage of storms will be over and near the higher terrain in the afternoons, with some storms spreading south and east across the far southeast plains through the late afternoon and evening hours. With generally weak steering flow aloft, storms will be slow moving and capable of producing locally heavy rainfall. This will also lead to the potential for flash flooding, especially for area burn scars. Other storm risks will be frequent cloud to ground lightning, with small hail and gusty outflow winds to around 45 mph. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be possible over the entire region this afternoon and evening. SKELLY/SKELLY
In the hours before
Special weather statement, Jul 19, 12:57 PM MDT, 32 minutes before
Special Weather Statement National Weather Service Pueblo CO 1257 PM MDT Sun Jul 19 2020 COZ065-066-069-191945- La Garita Mountains Above 10000 Ft CO- Saguache County East of Continental Divide below 10000 Ft CO- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft CO- 1257 PM MDT Sun Jul 19 2020 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SAGUACHE COUNTY UNTIL 145 PM MDT... At 1257 PM MDT, Doppler radar was tracking a strong thunderstorm near Saguache, or 23 miles southwest of Decker Burn Scar, moving southeast at 10 mph. Pea size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Saguache. LAT...LON 3813 10638 3826 10625 3812 10590 3790 10618 TIME...MOT...LOC 1857Z 310DEG 9KT 3814 10623 RODRIGUEZ
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 6:48 PM MDT | Special Weather Statement | PUB | Prowers | 12 min |
| Jul 18, 7:32 PM MDT | Special Weather Statement | PUB | Baca | 43 min |
| Jul 19, 12:57 PM MDT | Special Weather Statement | PUB | Saguache | 48 min |
| Jul 19, 2:28 PM MDT | Special Weather Statement | PUB | Fremont | 17 min |
| Jul 19, 3:09 PM MDT | Special Weather Statement | PUB | Baca | 36 min |
| Jul 19, 3:44 PM MDT | Special Weather Statement | PUB | Baca | 46 min |
| Jul 19, 4:04 PM MDT | Severe Thunderstorm Warning | PUB | Baca | 41 min |
| Jul 19, 4:37 PM MDT | Special Weather Statement | PUB | Crowley | 38 min |
| Jul 19, 5:02 PM MDT | Special Weather Statement | PUB | Baca | 28 min |
| Jul 19, 5:31 PM MDT | Special Weather Statement | PUB | Pueblo | 29 min |
| Jul 19, 5:47 PM MDT | Special Weather Statement | PUB | Kiowa | 28 min |
Nearby
Flash Flood Warnings in Colorado, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.